Alert archive / Virginia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 217, NWS Baltimore/Washington

August 26, 2003Fairfax County, Loudoun County, City of Fairfax, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Aug 26, 2003, 11:10 AM EDT for Fairfax County, Loudoun County, City of Fairfax, Virginia; Montgomery County, Maryland. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 26, 2003, 11:10 AM EDT (15:10 UTC)
Expired
Aug 26, 2003, 12:00 PM EDT
In force
50 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Montgomery County, MD, City of Fairfax, VA, Fairfax County, VA, Loudoun County, VA

The radar

The Sterling radar (KLWX), 11 km from the middle of the area, began a volume at 15:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.2 hours before the alert went out and 5 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2003-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2003-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 10:50 AM EDT, 20 minutes earlier.

Area forecast discussion, Aug 26, 10:50 AM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1050 AM EDT TUE AUG 26 2003

UPDATE...LATEST RADAR IMAGERY SHOWS A LINE OF STORMS FROM NEAR FDK
WWD TO JUST NORTH OF OKV. THIS LINE PRODUCED 23KT GUST AS IT WENT
THROUGH MRB. 12Z IAD SOUNDINGSHOWS A MDT UNSTABLE AIR MASS ALREADY
WITH CAPES UP TO 2000J/KG AND LI OF MINUS 4. MODIFYING FOR AFTERNOON
CONDITIONS 91/70 YIELDS LI OF MINUS 8 AND CAPES UPWARD OF 4000 J/KG.
SO POTENTIAL EXISTS FOR AN ACTIVE AFTERNOON IF STORMS CAN GET GOING.
UPPER AIR CHARTS THIS MORNING SHOW THAT 500 MB FLOW IS NOT TERRIBLE
STRONG AT ONLY 30 KTS AND 700 AT 25KT. MAIN THREAT WITH THESE STORMS
WILL BE SOME BRIEF STRONG GUSTS AS LINES MOVE THRU. MORNING SOUNDING
ALSO INDICATED +19C AT H85 WHICH SUPPORT LOW 90S IN CLOUD FREE AREAS
BUT GIVEN LATEST TRENDS SEEN ON RDR WILL HOLD INTO THE UPPER 80S.
BETTER CHANCE FOR HITTING 90+ IN THE SW BY CHO.  ONLY SOME MINOR
CHANGES FOR MORNING UPDATE MAINLY TO WEAK TEMPS OVER RAIN COOLED
AREAS TO THE NORTH.

ROSA

.SHORT TERM...TODAY THRU WED...
THE COOL DRY AIR WAS SHORT LIVED...AND THE MOISTURE HAS ALREADY
RETURNED. COMPLICATED FCST TODAY. ONGOING ELEVATED STORMS IN AREA OF
BROAD WAA OVR CEN/WRN PA ATTM. THESE STORMS HV BEEN INCHING CLOSER
TO THE MASON DIXON THRUT THE OVNGT. ELEVATED INSTABILITY SUFFICIENT
TO KEEP THIS ACTIVITY GOING TOWARD SUNRISE...WHICH MEANS THAT SOME
OF IT WL REACH NRN ZNS IN THE NEXT COUPLE OF HRS. ENOUGH ELEVATED
CAPE AND DEEP LYR SHEAR ABOVE THE LCL TO SUGGEST THAT A FEW OF
THESE COULD PRODUCE SOME SMALL HAIL...BUT OVRALL SVR RISK NOT HIGH
WITH THIS ACTIVITY.

MEANWHILE...SMALL FORWARD PROPAGATING MCS APCHG KCLE ATTM RACING
SEWD AT OVR 40KT. THIS ACTIVITY COULD ALSO REACH NW ZNS BY SUNRISE.
SOME POT FOR WNDG GIVEN THE ACTIVITY IS ABLE TO SUSTAIN ITSELF THIS
FAR SE.

WHAT REMAINS OF THIS CONVECTIVE ACTIVITY DURING THE DAYTIME HRS IS
PROBLEMATIC AND WL HV SIGNIFICANT IMPACT ON SENSIBLE WX FOR THE
AFTN/EVE HRS. PRIND THAT OUTFLOW BOUNDARIES FROM CONVECTIVE ACTIVITY
WL BE THE PRIMARY FOCUS FOR ANY ORGANIZED AFTN CONVECTION. DEEP LYR
SHEAR IS SUFFICIENT TODAY FOR SVR WX AS MOD-STG NWLY FLOW
OVERSPREADS THE CWFA. NWLY FLOW OF 40-50KT AND VRY DRY SUB CLD LYR
SUGGESTS THE PRIMARY SVR RISK WL BE WIND DMG...BUT CANT RULE OUT
ISOLD HAIL GIVEN FALLING WBZ VALUES. SHORT LINES AND BOWS WOULD BE
FAVORED WITH LONG STRAIGHT LINE HODOGRAPHS THIS AFTN/EVE.

OVR SW ZNS SW OF THE BEST NWLY FLOW...WDLY SCT/SCT TSRA STILL
ANTICIPATED...ESP OVR OROGRAPHICALLY FAVORED LOCALES AS MID LVL CAP
ERODES THRUT THE DAY.

GOOD UPR DIVGC PROGGED TO REMAIN OVR MUCH OF THE AREA THRUT THE
EVE...AND THIS WL HELP TO SUSTAIN DIURNAL CONVECTION WELL INTO THE
EVE. BY TNGT...XPCT A REPEAT OF THIS PAST NIGHT...EXCEPT A BIT
FURTHER TO THE S. STGST BAND OF WESTERLIES INCHES SLIGHTLY FURTHER
S...AND WOULD XPCT AT LEAST ONE MCS TO DEVELOP OVR THE OH VLY AND
RACE EWD DURING THE OVNGT HRS. WL MAINTAIN CHC POPS ALL ZNS FOR THE
NOCTURNAL CONVECTION TNGT.

BY WED...FLOW WEAKENS SOMEWHAT AND BEST DYNAMICS LIFT TO THE NE.
MUCH OF THE AREA BETWEEN SYSTEMS AT THAT TIME. NOT A LOT OF SUPPORT
FOR WIDESPREAD CONVECTION...BUT AGAIN WITH MOSTLY UNCAPPED SNDGS AND
RESIDUAL OUTFLOW BOUNDARIES WOULD XPCT AT LEAST WDLY SCT TSRA...AND
WL MAINTAIN 30 POPS. LIMITING FACTOR WED IS DEEP DOWNSLOPING OVR THE
AREA WHICH MAY LIMIT STORM POTENTIAL.

TEMPS COULD BE A PROB TODAY DEPENDING ON CLD CVR. CONVECTIVE DEBRIS
SHOULD KEEP TEMPS FM JUMPING TOO QUICKLY. BEST ESTIMATE OF TEMPS
TODAY KEEPS THE AREA BLO HEAT ADV CRIT. FOR NOW WL NOT ISSUE THE ADV
AS TEMPS LOOK TO TOP OUT AROUND 90F.

MANNING

.LONG TERM WED NGT THROUGH MON...
UNSTABLE AIRMASS REMAINS IN PLACE EARLY WED EVENING THOUGH IT IS
DRYING. CDFNT MOVING THROUGH CWA SHD HELP PROVIDE A FOCUS FOR
LINGERING ACTIVITY. WILL KEEP 30 POPS RUNNING EARLY 4TH PERIOD.

ETA DRIES AREA OUT THU. GFS IS A LTL LESS AGGRESSIVE. WILL MAINTAIN
DRY FCST FOR NOW...THOUGH AM SKEPTICAL CDFNT IS GOING TO MAKE IT
VERY FAR S GIVEN THAT ITS RUNNING INTO A FAIRLY STG RDG.

FOR FRI...ATMOSPHERE APPEARS TO MOISTEN BACK UP AND DESTABILIZE. GFS
FCST PW VALUES JUST OVR 2 BY DAYS END. MODEL SOUNDING IS UNCAPPED
AND THERE IS SOME WEAK S/W ENERGY MOVING ACRS. WOULD LIKE TO PUT CHC
POPS IN FOR FRI AFTN AND NGT.

SHARP BUT SLOW MVG CDFNT SLATED TO ENTER NRN ZONES SAT. LATEST GFS
IS SLOWER THAN 00Z RUN FROM LAST NGT. LOOKS LIKE A GOOD BATCH OF
PCPN ALG FNT...AND IF ITS A SLOW MOVER...THE HOLIDAY WEEKEND COULD
BE UNSETTLED. FOR SAT...BEST CHCS FOR PRECIP APPEAR TO BE IN THE NRN
ZONES...IF GFS IS CORRECT. WILL KEEP POPS IN FOR SUN ALSO...THINKING
BNDRY WILL DRIFT SLOWLY S ACRS AREA...THEN CLR THE CWA MON/LABOR
DAY.

RDH

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
Hazardous weather outlook, Aug 26, 11:00 AM EDT, 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-271000-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT TUE AUG 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS MAY BE SEVERE.

THE AREAS MOST LIKELY TO EXPERIENCE SEVERE WEATHER ARE THE
BALTIMORE AND WASHINGTON METROPOLITAN AREAS NORTH TO THE
PENNSYLVANIA BORDER...AND THE NORTHERN SHENANDOAH VALLEY. FURTHER TO
THE SOUTH...SEVERE WEATHER IS ALSO POSSIBLE BUT IT IS EXPECTED TO BE
MORE ISOLATED IN NATURE.

STRONG DAMAGING WINDS WILL BE THE PRIMARY RISK FROM SEVERE
THUNDERSTORMS THIS AFTERNOON...BUT LARGE HAIL IS ALSO POSSIBLE.

THE MOST LIKELY TIME FOR SEVERE WEATHER TODAY WILL BE BETWEEN 2 PM
AND 9 PM.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY ACROSS
THE AREA.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY THROUGH SUNDAY
ACROSS THE AREA. SOME OF THESE THUNDERSTORMS MAY PRODUCE LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS AFTERNOON.

LFR/MANNING

In the hours before

Special weather statement, Aug 26, 10:20 AM EDT, 50 minutes before
DCZ001-MDZ003-004-009-013-VAZ028-030-031-040>042-051>054-WVZ052-053-
261600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 AM EDT TUE AUG 26 2003

A LINE OF STRONG THUNDERSTORMS EXTEND FROM NORTH CENTRAL MARYLAND TO
EXTREME NORTHERN VIRGINIA. THESE STORMS WILL CONTINUE TO MOVE
SOUTHEAST INTO THE WASHINGTON DC METRO AREAS THROUGH NOON. SOME OF
THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY WINDS
UP TO 50 MPH...BRIEF HEAVY DOWN POURS...AND SMALL HAIL. STAY TUNED
TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR
UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/LWX

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:58 AM EDTSpecial Marine WarningLWX32 min
Aug 26, 12:27 PM EDTSpecial Marine WarningLWX63 min
Aug 26, 4:09 PM EDTSevere Thunderstorm WarningLWXLoudoun66 min
Aug 26, 4:33 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax72 min
Aug 26, 4:38 PM EDTSevere Thunderstorm WarningLWXArlington, City of Alexandria, City of Falls Church97 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:39 PM EDTSpecial Marine WarningLWX81 min
Aug 26, 4:58 PM EDTFlash Flood WarningLWXArlington, City of Alexandria, City of Falls Church3 hr
Aug 26, 6:07 PM EDTSpecial Marine WarningLWX53 min
Aug 26, 6:22 PM EDTSpecial Marine WarningLWX113 min
Aug 26, 6:22 PM EDTSpecial Marine WarningLWX113 min
Aug 26, 6:45 PM EDTTornado WarningLWXKing George30 min
Aug 26, 7:15 PM EDTSevere Thunderstorm WarningLWXKing George45 min
Aug 26, 3:07 PM EDTSevere Thunderstorm WarningLWXWashington53 min
Aug 26, 3:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick79 min
Aug 26, 3:58 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington32 min
Aug 26, 4:17 PM EDTSevere Thunderstorm WarningLWXBaltimore, City of Baltimore73 min
Aug 26, 4:20 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery70 min
Aug 26, 4:47 PM EDTSevere Thunderstorm WarningLWXAnne Arundel73 min
Aug 26, 5:14 PM EDTSevere Thunderstorm WarningLWXCalvert61 min
Aug 26, 5:43 PM EDTSevere Thunderstorm WarningLWXCharles62 min
Aug 26, 6:12 PM EDTSevere Thunderstorm WarningLWXSaint Mary's93 min
Aug 26, 6:15 PM EDTSevere Thunderstorm WarningLWXCalvert60 min
Aug 26, 6:31 PM EDTTornado WarningLWXCharles29 min
Aug 26, 7:00 PM EDTSevere Thunderstorm WarningLWXCharles45 min
Aug 26, 3:22 PM EDTSevere Thunderstorm WarningLWXMorgan53 min
Aug 26, 3:32 PM EDTSevere Thunderstorm WarningLWXBerkeley58 min
Aug 26, 3:51 PM EDTSevere Thunderstorm WarningLWXJefferson54 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2003Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.